Wyoming, 2016

Winter Storm in Wyoming, December 24 to 25, 2016

December 24 to 25, 2016 · NWS SLC · 1 event in 1 county or zone

The same storm that brought heavy snowfall to Utah also impacted far southwest Wyoming on December 24 and 25.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The same storm that brought heavy snowfall to Utah also impacted far southwest Wyoming on December 24 and 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 24, 4:26 PM MST, 34 minutes earlier.

Area forecast discussion, Dec 24, 4:26 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
426 PM MST Sat Dec 24 2016

.SYNOPSIS...The moist and cold upper level trough over the western
Great Basin this afternoon will work slowly east across Utah later
tonight through Sunday. A somewhat drier and more stable northwest
flow aloft will follow for early in the upcoming week.

&&

.SHORT TERM (UNTIL 00Z WEDNESDAY)...The axis of the cold core
upper trough currently over western Nevada will eventually work
east across the remainder of the Great Basin by Sunday night.

Ahead of the trough most of the precipitation in Utah has been
confined to the western half of the state. Convergence into the
near 700mb baroclinic over extreme western Utah underneath strong
upper divergence has resulted in widespread light/moderate precip
this afternoon.

Precip will increase intensity and areal coverage tonight as the
southern end of the Nevada trough turns northeast and lifts east-
northeast across southern/central Utah. The north-to-south
baroclinic zone currently over western Utah will buckle and lift
out ahead of the advancing southern end of the trough. This
baroclinic zone will be the focus for low-level forcing, which
coupled with the dynamic lift from the trough and the
moist/unstable air mass already place should end up producing
widespread and heavy snows tonight into Sunday morning.

The current suite of warnings and advisories look good for tonight
through early Sunday morning. Will likely be ending some of the
highlights earlier than the scheduled end time late Sunday night.
Areas most likely to end early will be west-central through
southern Utah, including the central and southern mountains. Up
north the mountains should see accumulating snows persist in
Sunday evening, with the northern Wasatch range the last to see
accumulating snow ending. Valley locations will probably end early
as well, though the northern Wasatch Front/Cache Valley could see
snow persist through Sunday night.

A substantially drier and more stable air mass will move in
quickly from the west to bring an end to precip to begin the new
week. Very cold temperatures will exist Monday, followed by a
warming trend for the higher elevations as rapid warming takes
place in and around 700mb Monday night/Tuesday. Lower valley
locations will struggle to warm with the new snow cover and strong
inversions developing. Extensive cloud cover and the potential for
light precip from passing shortwave across the far north will also
serve to keep temps on the cold side.

.LONG TERM (AFTER 00Z WEDNESDAY)...The GFS and EC operational
runs and ensemble means show a short wave clipping northern
portions of the CWA Tuesday night through Wednesday. However, the
EC is 2-4 degrees C colder than the GFS at H7 by Wednesday morning
through midday. Have played temps a little colder but left the
PoPs I inherited alone as the lapse rate between H7 and H5 is only
about 10 degrees C. So despite a change of air mass there will be
little dynamics to kick off precip.

In the wake of this short wave, it looks like we will have a break
until next weekend. Now there is one caveat and that is the closed
low that both the GFS and EC Friday drag across Arizona. The GFS
spreads some moisture into southern UT as far north as about I-70.
However the EC keeps this moisture south of the AZ-UT border. Have
leaned towards the EC solution since the EC/GFS ensembles dissipate
this low before it reaches AZ.

The EC and GFS both have a trough coming in across the western CONUS
next weekend, but the GFS has it much farther west over California
and the Great Basin while the EC brings it down across the northern
Rockies which basically just clips us. Have left previous PoPs in
place which are near climo for the northern half of the CWA for
Saturday as confidence is low on this pattern.

.AVIATION...MVFR CIGS will generally prevail at the SLC terminal
through about 04Z but could lower to IFR as PCPN becomes heavier and
possibly mixes with snow after 02-03Z. Snow accumulations of 3-5
inches are expected on untreated surfaces between from about
midnight tonight through Sunday morning. Periodic MVFR conditions
are possible between 04 and 14Z after which MVFR should prevail.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning until 4 AM MST Monday for UTZ001>012-
     014>016-020-517-518.

     Winter Weather Advisory until 4 AM MST Sunday for UTZ019.

WY...Winter Storm Warning until 4 AM MST Monday for WYZ021.

&&

SHORT TERM...CONGER
LONG TERM/AVIATION...STRUTHWOLF

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Dec 24, 4:34 PM MST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
434 PM MST SAT DEC 24 2016

UTZ001>016-019>021-517-518-WYZ021-251300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
434 PM MST SAT DEC 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SNOW WILL BRING WINTER DRIVING CONDITIONS AND
SIGNIFICANT TRAVEL IMPACTS TO MOST OF THE OUTLOOK AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL GRADUALLY TAPER OFF FROM SOUTH TO NORTH SUNDAY AND
SUNDAY NIGHT. WINTER DRIVING CONDITIONS ARE EXPECTED TO PERSIST
INTO SUNDAY MORNING ACROSS THE MOUNTAINS AND WESTERN VALLEYS AND
WILL LIKELY CONTINUE INTO SUNDAY NIGHT NORTH OF ABOUT SALT LAKE
CITY. ANY LINGERING SNOW WILL END EARLY MONDAY MORNING.

ACCUMULATING SNOW IS AGAIN POSSIBLE ACROSS THE FAR NORTHERN
OUTLOOK AREA TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Uinta

When
December 24, 5:00 PM MST to December 25, 10:00 PM MST
Where
Uinta forecast zone
Reported by
COOP Observer
Coordinates
41.288, -110.548 (the zone’s center; the record gives no point)

Evanston received 6 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670581.